Treatment News : Asthma Med for IRIS? - by Tim Horn

POZ - Health, Life and HIV
Subscribe to:
POZ magazine
E-newsletters
Join POZ: Facebook MySpace Twitter Pinterest
Tumblr Google+ Flickr MySpace
POZ Personals
Sign In / Join
Username:
Password:

Back to home » Treatment News » February 2007

Most Popular Links
Most Popular Lessons

The HIV Life Cycle

Shingles

Herpes Simplex Virus

Syphilis & Neurosyphilis

Treatments for Opportunistic Infections (OIs)

What is AIDS & HIV?

Hepatitis & HIV

15 Years Ago In POZ


More Treatment News

Click here for more news

Have news about HIV? Send press releases, news tips and other announcements to news@poz.com.


emailprint

February 1, 2007

Asthma Med for IRIS?

by Tim Horn

Doctors in London have reported encouraging results using a common asthma medication to treat an HIV-positive man with immune reconstitution inflammatory syndrome (IRIS). The case report, published in the January 30 issue of AIDS, suggests that the patient’s rapid recovery upon starting treatment with the leukotriene inhibitor montelukast (Singulair®) may also provide important information about the mechanisms responsible for IRIS seen in many HIV-positive people receiving antiretroviral therapy.

Soon after antiretroviral therapy is started, HIV-positive patients often see stabilization or a rebound in their CD4 cell counts, suggesting that treatment is rapidly effective in terms of reconstituting the immune system. In some people, however, there is a paradoxical reaction: within weeks of beginning treatment, they develop signs and symptoms of serious illness that are synonymous with those typically associated with various AIDS-related opportunistic infections (OIs).

Additional research has found that, in many cases, these signs and symptoms are related to a resurgence of the immune system – immune reconstitution – that stems from the use of antiretroviral therapy. This rapid immune reconstitution, especially in people with low CD4 cell counts before starting therapy, can cause the immune system to become hyperactive against “sub-clinical” infections lingering in the body, resulting in severe and prolonged symptoms of the disease. 

The standard therapy for IRIS includes corticosteroids – drugs like prednisone – to calm the immune system. However, corticosteroid use is associated with a number of short- and long-term side effects. But without knowing exactly how IRIS occurs in HIV-positive people, using corticosteroids to broadly suppress the immune system has been viewed as the best option.

Leukotrienes are immune system chemicals that can cause a number of inflammatory effects. In asthma, they can cause inflammation of the airways, leading to bronchial constriction and difficulty breathing. It is also thought they leukotrienes play a role in other inflammatory responses in the body, hence it has been suggested that leukotriene inhibitors – such as montelukast – may be useful in managing IRIS. 

In their AIDS paper, doctors at the Royal Free Hospital in London reported the experiences of a 59-year-old HIV-positive man restarted on an antiretroviral regimen consisting of Invirase® (saquinavir) and Kaletra® (lopinavir/ritonavir) after a five-month treatment interruption. Previously, he had been almost 100% adherent to his therapy and saw his CD4 count increase from 36 cells to 800 cells.

Five months after stopping treatment – the paper did not specify why he interrupted therapy – his CD4 count was down to 226 cells. Three weeks after restarting treatment, he was diagnosed with a case of acute urticaria, an itchy rash that has been seen in some patients with IRIS. While his CD4 count had not increased by much, his white blood cell count and level of C-reactive protein (a marker of inflammation) were significantly increased.

He maintained his HIV drug regimen and also began a month-long course of prednisone. While there was some improvement, his rash eventually returned, along with a fever and rapid heart beat.  He was then started on a standard dose (10 mg/daily) of montelukast. According to the report, he noted an immediate improvement, “and within five days his symptoms and signs had settled.” The montelukast was discontinued after three months with no additional problems.

Based on this patient’s experience, the doctors suggested that leukotrienes may play a central role in the development of IRIS and that using appropriate inhibitors, such as Singular, may attenuate “an over-vigorous leukotriene-driven inflammatory response due to antiretroviral therapy without causing significant immunosuppression itself. Although one cannot yet predict who will respond to drug therapy, or the duration of treatment required, we believe that montelukast may be useful in the treatment of [IRIS] and warrants further study.”

Source:

Lipman MCI, and Carding SK. Successful drug treatment of immune reconstitution disease with the leukotriene receptor antagonist, montelukast: a clue to pathogenesis? AIDS 21(3):383-4, 2007.


[Go to top]


Join POZ Facebook Twitter Google+ MySpace YouTube Tumblr Flickr
Quick Links
Current Issue

HIV Testing
Safer Sex
Find a Date
Newly Diagnosed
HIV 101
Disclosing Your Status
Starting Treatment
Help Paying for Meds
Search for the Cure
POZ Stories
POZ Opinion
POZ Exclusives
Read the Blogs
Visit the Forums
Job Listings
Events Calendar


    chipper52
    Palm Springs
    California


    slimcuteguy
    Asheville
    North Carolina


    max38man
    Chicago
    Illinois


    donnyp
    liberty
    Kentucky
Click here to join POZ Personals!
Ask POZ Pharmacist

Talk to Us
Poll
Will decriminalizing injection drug use help end the global HIV epidemic?
Yes
No

Survey
PrEP Course

more surveys
Contact Us
We welcome your comments!
[ about Smart + Strong | about POZ | POZ advisory board | partner links | advertising policy | advertise/contact us | site map]
© 2014 Smart + Strong. All Rights Reserved. Terms of use and Your privacy.
Smart + Strong® is a registered trademark of CDM Publishing, LLC.